Advertisement

CEN Case Reports

, Volume 6, Issue 2, pp 215–216 | Cite as

Acute demyelinating neuropathy associated with rituximab treatment in a patient with relapsing nephrotic syndrome

  • Giuliana GalassiEmail author
  • Francesca Testa
  • Francesca Bianchi
  • Gianni Cappelli
  • Annalisa Chiari
Letter to the editor

To the Editor,

Rituximab, the monoclonal antibody directed against CD20, represents ideal treatment of both membranous nephropathy (MN) and demyelinating neuropathy associated with antibodies to myelin-associated glycoprotein (MAG) [1, 2]. Clinical efficacy, safety, and modulating effects on normal and malignant pre-B and mature B cells have been reported [1, 2]. We encountered a 63-year-old woman who experienced acute onset of demyelinating polyneuropathy (AIDP) after rituximab infusions to treat her nephrotic syndrome (NS) [1]. This patient presented 5 month history of peripheral swelling and microscopic haematuria. Laboratory tests showed normal creatinine (0.8 mg/dl), heavy proteinuria (6 g/daily), and negative screening for secondary causes of MN [1]. Renal biopsy showed diffuse thickening of glomerular capillary basement membrane with basement membrane spikes and subepithelial granular deposits of IgG and C3 on immunofluorescence. She had circulating anti-phospholipase A2...

Notes

Compliance with ethical standards

Conflict of interest

The authors have declared that no conflict of interest exists.

Human and animal rights statement

This article does not contain any studies with human participants performed by any of the authors.

Informed consent

No identifying information about individuals is included in the paper.

References

  1. 1.
    Cravedi P. Rituximab in membranous nephropathy: not all studies are created equal. Nephron. 2017;135:46–50.CrossRefGoogle Scholar
  2. 2.
    Iancu Ferfoglia R, Guimarães-Costa R, Viala K, et al. Long-term efficacy of rituximab in IgM anti-myelin-associated glycoprotein neuropathy: RIMAG follow-up study. J Peripher Nerv Syst. 2016;21:10–4.CrossRefGoogle Scholar
  3. 3.
    Stork AC, Notermans NC, Vrancken AF, Cornblath DR, van der Pol WL. Rapid worsening of IgM anti-MAG demyelinating polyneuropathy during rituximab treatment. J Peripher Nerv Syst. 2013;18:189–91.CrossRefGoogle Scholar
  4. 4.
    Terenghi F, Ardolino G, Nobile-Orazio E. Guillain–Barré syndrome after combined CHOP and rituximab therapy in non-Hodgkin lymphoma. J Peripher Nerv Syst. 2007;12:142–3.CrossRefGoogle Scholar
  5. 5.
    Weiss MD, Becker P. Paradoxical worsening of anti-myelin associated glycoprotein polyneuropathy following rituximab. Muscle Nerve. 2014;49:457–8.CrossRefGoogle Scholar

Copyright information

© Japanese Society of Nephrology 2017

Authors and Affiliations

  • Giuliana Galassi
    • 1
    Email author
  • Francesca Testa
    • 2
  • Francesca Bianchi
    • 1
  • Gianni Cappelli
    • 2
  • Annalisa Chiari
    • 1
  1. 1.Department of Biomedical, Metabolic and Neural SciencesUniversity Hospitals of Modena and Reggio EmiliaModenaItaly
  2. 2.Department of NephrologyUniversity Hospitals of Modena and Reggio EmiliaModenaItaly

Personalised recommendations